Alert archive / Indiana / Flash Flood Warnings in 2004
Flash Flood Warning 18, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Sep 3, 2004, 10:29 AM EST for White County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2004, 10:29 AM EST (15:29 UTC)
- Expired
- Sep 3, 2004, 12:30 PM EST
- In force
- 2 hr
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County White County, IN
The radar
The Northern Indiana radar (KIWX), 121 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 3.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KIWX 031535 FFWIWX INC181-031830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1029 AM EST FRI SEP 3 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN WHITE COUNTY IN INDIANA * UNTIL 130 PM EST * AT 1029 AM EST...THE MONON FIRE DEPARTMENT RECORDED OVER 5 INCHES OF RAIN THIS MORNING. THE FLASH FLOOD WARNING ISSUED EARLIER FOR NORTHWEST WHITE COUNTY HAS BEEN REISSUED. MORE SHOWERS AND THUNDERSTORMS WILL MOVE OVER NORTHWEST WHITE COUNTY BEFORE EARLY AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4079 8710 4079 8678 4091 8675 4091 8708 $$
1 follow-up statement
000 WGUS73 KIWX 031832 FFSIWX INC181-031900- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 125 PM EST FRI SEP 3 2004 ...FLASH FLOOD WARNING HAS EXPIRED... THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWEST WHITE COUNTY IN INDIANA NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL HAS ENDED ACROSS NORTHWEST WHITE COUNTY. LAW ENFORCEMENT REPORTED THAT FLOODING WAS RECEDING IN THE MONON AREA WHERE OVER 5 INCHES OF RAIN FELL THIS MORNING... HOWEVER SOME STANDING WATER REMAINS ON BACK ROADS AND LOW LYING AREAS. THIS WATER IS EXPECTED TO CONTINUE TO GO DOWN THIS AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 9:50 AM EST, 39 minutes earlier.
Area forecast discussion, Sep 3, 9:50 AM EST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 950 AM EST FRI SEP 3 2004 .UPDATE... HAVE INCREASED SHOWER/STORM COVERAGE TODAY AS CLOUD TOPS CONTINUE TO COOL AHEAD OF EMBEDDED VORT MAX IN SUBTROPICAL FLOW. RADAR WAS ALSO SHOWING FAIRLY WIDESPREAD SHOWER AND STORM COVERAGE OVER MUCH OF NORTHERN INDIANA. THIS SYSTEM WILL CONTINUE TO MOVE NORTH THIS AFTERNOON AND PROVIDE THE CHANCE FOR RAIN OVER THE AREA. THE MESO ETA CONTINUES TO RESOLVE THIS SYSTEM BETTER THAN THE GFS AND THE ETA...SO HAVE PLACED MORE CONFIDENCE IN THE ETA. LEFT HIGHS IN LOWER 80S MOST AREAS AS WILL NOT NEED MUCH SUN TO WARM QUICKLY IN WARM AIRMASS. && .PREV DISCUSSION... SHORT TERM...TODAY AND TONIGHT....UPPER LEVEL DISTURBANCE CURRENTLY LOCATED WEST OF KHUF HAS BEEN WELL HANDLED BY 18Z AND 00Z MESOETA MODEL. THIS FEATURE IS PROGGED TO MOVE NORTH AND EAST THROUGH THE DAY. SCATTERED SHOWERS AND STORMS CONTINUE ACROSS PORTIONS OF CENTRAL INDIANA...WITH SOME OF THE SHOWERS TRYING TO WORK INTO THE SOUTHERN PARTS OF THE FORECAST AREA AS OF 6Z. UPPER LEVEL DIVERGENCE INCREASES THIS AM AND PEAKS OUT AROUND 18Z...AS DOES BEST LIFT. THEREFORE WITH SOME HEATING IN THE AM...INCREASING INSTABILITY AND APPROACH OF THE WAVE...THINK SCT SHOWERS AND THUNDERSTORMS WILL OCCUR OVER MUCH OF THE AREA...WITH BEST CHC SOUTH THIS AM AND SHIFTING NORTH FOR THE AFTN. WILL BUMP POPS UP TO HIGH CHC IN NORTHERN COUNTIES WHERE BEST LIFT/DIVERGENCE IS SET TO BE AROUND 18Z...THEN A DOWNWARD TREND EXPECTED BY LATE AFTERNOON/EARLY EVE AS MAJORITY OF THE ENERGY SHIFTS NE OF THE AREA AFTER 21Z. AS FOR HIGH TEMPS TODAY...WILL BE SOME MID AND HIGH CLOUDS AROUND TO START THE DAY...WITH LOWER CLOUDS MAINLY ASSOCIATED WITH ANY PRECIP. THIS BEING SAID...STILL THINK TEMPS SHOULD MANAGE TO RISE TO AROUND OR JUST INTO THE LOWER 80S...SO NO CHANGES TO TEMPS TODAY. TONIGHT...MAIN LIFT WITH WAVE WILL SHIFT INTO MICHIGAN AND OHIO...WITH ANY PRECIP QUICKLY ENDING BY LATE AFTERNOON/EARLY EVE. WILL HOLD ONTO DRY FORECAST OVERNIGHT. DEPENDING ON AMOUNT OF RAINFALL ACROSS THE AREA...COULD BE SOME FOG ONCE AGAIN TONIGHT. FOR NOW WILL HOLD OFF ON MENTION IN ZONES AND LET DAY SHIFT EVALUATE THE POTENTIAL. LOWS WILL FALL INTO THE LOW 60S ONCE AGAIN WITH SLIGHTLY COOLER TEMPS NEAR THE LAKE. LONG TERM...SATURDAY THROUGH THURSDAY....AGAIN EXTRATROPICAL MORPHING OF LANDFALLING FRANCES DOMINATES THE LONG TERM. MANY QUESTIONS REMAIN INCLUDING IF REMAINS OF FRANCES GET INCORPORATED INTO WRN TROF AND ASSOCD FRONTAL ZONE...TIMING OF WRN TROF EJECTION INTO THE CNTRL US...AND WHERE EXACTLY FRANCES ENDS UP INLAND. GFS ALL OVR THE PLACE LATELY FROM RUN TO RUN BUT SIMILAR NOW IN SCOPE W/ECMWF AND UKMET WHICH SHOW REMAINS OF FRANCES STAYING SOUTH OF MAIN WESTERLIES WHICH SHIFT INTO CANADA TWD MID WEEK. AS A RESULT...GIVEN RIDGE ALOFT OVR SOUTHWEST US...REMAINS OF FRANCES PROGGED TO COME TO A HALT OVR SRN MS RIVER VALLEY AND STAY PUT GIVEN ABSENCE OF UPSTREAM KICKER. HWVR IN THE LEAST RESULTANT LG SCALE DOMINATION OF THAT CIRCULATION TO HAVE AN EFFECT HERE. BOTTOM LINE IS TO KEEP GOING POPS THROUGH WED NIGHT IF NOT INDEED LONGER AS WE GET CLOSER. UNTIL THEN...NO SUPPORT SUN FOR PRIOR POP MENTION AND DROPPED THIS AM. SAT LTL BETTER GIVEN RIDGING ALOFT AHD OF DIGGING WRN TROF AND OVERALL DRYING OUT BUT PERHAPS ENOUGH DESTABILIZATION IN THE AFTN IN TANDEM W/DEPARTING VESTIGE OF SRN STREAM SYS TO WARRANT GOING 30. OTHERWISE...MAIN SHOW RELEGATED WITH INCOMING WRN SYS WHICH AS SUSPECTED YDA HAS SLOWED DOWN CONSIDERABLY GIVEN INFLUX OF UPSTREAM JET ENERGY DIVING SE OUT OF GULF OF AK. GOING 40S SEEM VERY REASONABLE THEN W/SOME PENCHANT FOR SVR MONDAY AFTN. FOCUS THEN TURNS TO FRANCES. && .AVIATION... SCATTERED SHOWERS CONTINUE TO DEVELOP AND WORK NORTH FROM CENTRAL INDIANA EARLY THIS AM. EXPECT THIS TREND TO CONTINUE WITH COVERAGE EXPECTED TO INCREASE SOMEWHAT. WILL GO PREDOMINATE VFR CIGS/VSBY FOR MOST OF THE DAY WITH A TEMPO IN FOR LATER THIS AM WHEN INSTABILITY INCREASES AND MAIN ENERGY MOVES OVERHEAD WITH BEST CHANCE. CHC OF THUNDER ALSO EXISTS BUT DOESNT LOOK WIDESPREAD ENOUGH AT THIS TIME TO WARRANT MORE THAN A CB MENTION ON THE CIGS. AREAS OF FOG THIS MORNING SHOULD BURN OFF AS WAVE MOVES CLOSER. PRECIP SHOULD END FROM SOUTH TO NORTH LATER THIS AFTERNOON...WITH CIGS IMPROVING INTO THE OVERNIGHT HOURS. COULD BE SOME PATCHY FOG ONCE AGAIN TOWARDS SAT AM SO HAVE OPTED FOR TEMPO GROUP IN MVFR FOG FOR NOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE OH...NONE. && SHORT TERM/AVIATION...SKIP LONG TERM...JT
Hazardous weather outlook, Sep 3, 5:24 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 524 AM EST FRI SEP 3 2004...CORRECTED DAY ONE INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041000- ADAMS-ALLENIN-ALLENOH-BERRIEN-BLACKFORD-BRANCH-CASSIN-CASSMI- DEFIANCE-DEKALB-ELKHART-FULTONIN-FULTONOH-GRANT-HENRY-HILLSDALE- HUNTINGTON-JAY-KOSCIUSKO-LAGRANGE-LAPORTE-MARSHALL-MIAMI-NOBLE- PAULDING-PULASKI-PUTNAM-ST JOSEPHIN-ST JOSEPHMI-STARKE-STEUBEN- VAN WERT-WABASH-WELLS-WHITE-WHITLEY-WILLIAMS- 524 AM EST FRI SEP 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY... HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN SUNDAY NIGHT AND MONDAY...WITH A FEW STORMS POSSIBLY SEVERE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. T
In the hours before
Local storm report, Sep 3, 9:13 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 AM EST FRI SEP 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD MONON 40.86N 86.88W
09/03/2004 WHITE IN EMERGENCY MNGR
WIDESPREAD STREET FLOODING IN MONON. FLOOD WATERS ARE
BEGINNING TO AFFECT A TRAILER PARK. CARS FLOATING AT A
CAR DEALERSHIP IN TOWN.
&&
HITCHCOCKLocal storm report, Sep 3, 10:26 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1026 AM EST FRI SEP 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN MONON 40.86N 86.88W
09/03/2004 5.25 INCH WHITE IN EMERGENCY MNGR
RECORDED AT THE MONON FIRE DEPARTMENT. WIDESPREAD
FLOODING CONTINUES IN MONON.
&&
HITCHCOCKThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 8:35 AM EST | Flash Flood Warning | IWX | White | 55 min |
Nearby
Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.